What Happens in an Aspirin Allergy Attack?

Allergic reactions to aspirin can include itchy skin, coughing or trouble breathing.
Hives may be a symptom of an aspirin allergy.
Swelling of the face, lips and throat can be a dangerous sign of an allergic reaction to aspirin.
Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 05 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Aspirin allergy is something of a misnomer because there are very few people who are actually allergic to aspirin. There are many people who are sensitive to aspirin and in rare instances these people can develop some severe symptoms. The chief worry of the misnamed “aspirin allergy” is that it will reduce breathing capacity by causing asthma, and this could become so severe that a trip to the emergency room is necessary.

Sensitivity to aspirin may be minimal or it can progress to severe symptoms. The symptoms that can connote this condition include development of hives or itching, nasal congestion, and coughing or asthma. Another indication of this sensitivity is if the lips or tongue get swollen. More severe reaction might include swelling of the face and difficulty breathing. If any of these symptoms present after taking aspirin, and this may take a couple of hours, people should contact their doctors, but they should not wait for a return phone call if they experience difficulty breathing or extreme swelling.

Ad

It’s important to understand that some people, and this is extremely rare, may have an anaphylactic shock reaction to aspirin. Symptoms of anaphylactic shock include some of the same symptoms present with “aspirin allergy,” like hives, wheezing, and swelling of the face, but they are generally more severe. Other things to look for include rapid heartbeat, fainting or dizziness, nausea or vomiting, confusion, a tingling sensation, and difficulty swallowing. Breathing can quickly become impaired and all cases of anaphylaxis constitute medical emergencies.

From medical literature it appears that some people are more prone to the less severe form of “aspirin allergy.” These include those who have suffered from asthma or from chronic nasal congestion. People allergic to certain non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen and naproxen sodium, may have aspirin sensitivity too. This can actually work both ways, and those sensitive to aspirin might be sensitive to NSAIDs.

There are many products that contain aspirin or NSAIDs, and these can include lots of cold medicines, some antacids, and numerous prescription pain relievers. Some people will develop allergies to all salicylates and these present naturally in a number of different foods and drinks. If doctors suspect that aspirin allergy or salicylate allergy is severe they may have suggestions about limiting intake of foods that contain salicylates. People should also watch for cosmetic products, since a number of these have salicylic acid and should be probably be avoided if allergy or sensitivity exists.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon328479
Post 4

I just took something that is similar to Motrin for pain reliever because my head was hurting, and after about a hour and half my head started to get itchy and my lips, mouth and around it are starting to get swollen and my throat feels like it's getting swollen also. I'm kind of scared at the moment, but it has happened before and and it went away after half a day, but what should I do to treat this condition? I cannot go to the doctor at the moment, so I really don't know what to do.

FirstViolin
Post 3

Although there is no aspirin allergy "cure", there are different aspirin allergy treatments. Although most people with aspirin sensitivities simply avoid taking aspirin or NSAIDs, if it is necessary for them to do so, a trained allergy specialist can help them start a program of desensitization to aspirin.

Although there are side effects, and the allergy therapist should always monitor the patient for aspirin allergy symptoms, in many cases the sensitivity can be greatly reduced.

pharmchick78
Post 2

@tunaline -- The two conditions are unrelated -- asthma is one thing, and aspirin sensitivity is another.

Your husband should be fine to take aspirin, provided his doctor OKs it, but he should of course be aware of the symptoms of aspirin allergy, and be sure to seek treatment should the aspirin therapy start to cause any symptoms.

However, as long as he runs it by his doctor first, I can't see the harm in taking a few baby aspirin.

TunaLine
Post 1

If someone is already prone to respiratory problems or asthma attacks, should they take aspirin?

My husband had childhood asthma and was wondering if he could take that Bayer baby aspirin to help prevent a heart attack. Would this be safe for him?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email